Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Structure theorems for certain topological rings

Authors: James B. Lucke and Seth Warner
Journal: Trans. Amer. Math. Soc. 186 (1973), 65-90
MSC: Primary 16A60
MathSciNet review: 0325713
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A Hausdorff topological ring B is called centrally linearly compact if the open left ideals form a fundamental system of neighborhoods of zero and B is a strictly linearly compact module over its center. A topological ring A is called locally centrally linearly compact if it contains an open, centrally linearly compact subring. For example, a totally disconnected (locally) compact ring is (locally) centrally linearly compact, and a Hausdorff finite-dimensional algebra with identity over a local field (a complete topological field whose topology is given by a discrete valuation) is locally centrally linearly compact. Let A be a Hausdorff topological ring with identity such that the connected component c of zero is locally compact, A/c is locally centrally linearly compact, and the center C of A is a topological ring having no proper open ideals. A general structure theorem for A is given that yields, in particular, the following consequences: (1) If the additive order of each element of A is infinite or squarefree, then $ A = {A_0} \times D$ where $ {A_0}$ is a finite-dimensional real algebra and D is the local direct product of a family $ ({A_\gamma })$ of topological rings relative to open subrings $ ({B_\gamma })$, where each $ ({A_\gamma })$ is the cartesian product of finitely many finite-dimensional algebras over local fields. (2) If A has no nonzero nilpotent ideals, each $ {A_\gamma }$ is the cartesian product of finitely many full matrix rings over division rings that are finite dimensional over their centers, which are local fields. (3) If the additive order of each element of A is infinite or squarefree and if C contains an invertible, topologically nilpotent element, then A is the cartesian product of finitely many finite-dimensional algebras over R, C, or local fields.

References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Éléments de mathématique. Part. 1. Les structures fondamentales de l'analyse. Livre III: Topologie générale. Chaps. III, IV, 3ième éd., Actualités Sci. Indust., no. 916, Hermann, Paris, 1960. MR 41 #984.
  • [2] -, Éléments de mathématique. I: Les structures fondamentales de l'analyse. Fasc. VIII. Livre III: Topologie générale. Chap. 9: Utilisation des nombres réels en topologie générale, 2ième éd., Actualités Sci. Indust., no. 1045, Hermann, Paris; English transl., Hermann, Paris; Addison-Wesley, Reading, Mass., 1966. MR 30 #3439; MR 34 #5044b.
  • [3] -, Éléments de mathématique. Fasc. XV. Livre V: Espaces vectoriels topologiques. Chap. 1: Espaces vectoriels topologiques sur un corps valué. Chap. 2: Ensembles convexes et espaces localement convexes, 2ième éd., Hermann, Paris, 1966. MR 34 #3277.
  • [4] -, Éléments de mathématique. Fasc. XXVII. Algèbre commutative. Chap. 3: Graduations, filtrations et topologies. Chap. 4: Idéaux prémiers as sociés et décomposition primaire, Actualités Sci. Indust., no. 1293, Hermann, Paris, 1961. MR 30 #2027.
  • [5] N. Bourbaki, Éléments de mathématique. Fasc. XXX. Algèbre commutative. Chapitre 5: Entiers. Chapitre 6: Valuations, Actualités Scientifiques et Industrielles, No. 1308, Hermann, Paris, 1964 (French). MR 0194450
  • [6] I. S. Cohen, On the structure and ideal theory of complete local rings, Trans. Amer. Math. Soc. 59 (1946), 54–106. MR 0016094, 10.1090/S0002-9947-1946-0016094-3
  • [7] Oscar Goldman and Chih-han Sah, On a special class of locally compact rings, J. Algebra 4 (1966), 71–95. MR 0195908
  • [8] Nathan Jacobson, Structure of rings, American Mathematical Society, Colloquium Publications, vol. 37, American Mathematical Society, 190 Hope Street, Prov., R. I., 1956. MR 0081264
  • [9] Irving Kaplansky, Topological rings, Amer. J. Math. 69 (1947), 153–183. MR 0019596
  • [10] Irving Kaplansky, Locally compact rings, Amer. J. Math. 70 (1948), 447–459. MR 0024887
  • [11] Horst Leptin, Linear kompakte Moduln und Ringe, Math. Z. 62 (1955), 241–267 (German). MR 0069811
  • [12] Masayoshi Nagata, Local rings, Interscience Tracts in Pure and Applied Mathematics, No. 13, Interscience Publishers a division of John Wiley & Sons New York-London, 1962. MR 0155856
  • [13] Seth Warner, Locally compact rings having a topologically nilpotent unit, Trans. Amer. Math. Soc. 139 (1969), 145–154. MR 0241479, 10.1090/S0002-9947-1969-0241479-5
  • [14] Seth Warner, Openly embedding local noetherian domains, J. Reine Angew. Math. 253 (1972), 146–151. MR 0297747
  • [15] Seth Warner, Linearly compact rings and modules, Math. Ann. 197 (1972), 29–43. MR 0297822
  • [16] Seth Warner, A topological characterization of complete, discretely valued fields, Pacific J. Math. 48 (1973), 293–298. MR 0327726
  • [17] Oscar Zariski and Pierre Samuel, Commutative algebra, Volume I, The University Series in Higher Mathematics, D. Van Nostrand Company, Inc., Princeton, New Jersey, 1958. With the cooperation of I. S. Cohen. MR 0090581
  • [18] -, Commutative algebra. Vol. 2, University Series in Higher Math., Van Nostrand, Princeton, N. J., 1960. MR 22 #11006.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A60

Retrieve articles in all journals with MSC: 16A60

Additional Information

Keywords: Topological ring, local field, strictly linear compact ring, centrally linearly compact ring
Article copyright: © Copyright 1973 American Mathematical Society